Skip to content

Drug Induced QT Prolongation

01/28/2009

Here is a series of articles on medication QT Prolongation. My sense is it is a under recognized problem, although I have no basis for this view, just a feeling.  This would make for an interesting CDSS to incorporate wave form analysis. 

Drug Induced QT Prolongation

Editors’ view
Drug-induced long QT syndrome and drug development

J. M. Ritter,

Department of Clinical Pharmacology, School of Medicine at Guy’s, King’s College & St Thomas’ Hospitals, St Thomas’ Hospital, Lambeth Palace Road, London SE1 7EH UK

Copyright Journal compilation © 2008 Blackwell Publishing Ltd

ABSTRACT

No Abstract

DIGITAL OBJECT IDENTIFIER (DOI)

10.1111/j.1365-2125.2008.03275.x About DOI

 

 

  Introduction

September’s issue is themed around cardiovascular clinical pharmacology. It includes articles on a range of topics, spanning a review of the role of the renin-angiotensin system in atrial fibrillation [1], through the effect of atorvastatin on high-sensitivity CRP in acute coronary syndrome [2], and the pharmacokinetics and pharmacodynamics of nicorandil in healthy and acute heart failure subjects [3] to the influence of paraoxonase-1 (PON-1) phenotype on the response of paraoxonase activity to statins [4]. Several papers [5–7] relate directly or indirectly to effects of drugs on the electrocardiographic QT interval, and it is on this subject that this Editors’ View is focused.

 

  The vulnerable period and the long QT syndrome

George Ralph Mines identified the ‘vulnerable period’ within the cycle of the cardiac action potential/pacemaker (or resting) potential [8]. (Mines [9], a contemporary at Cambridge of AV Hill, also described cardiac re-entry and identified the active principle of munchi arrow poison as strophanthin. He was appointed professor of physiology at McGill University in Canada aged 28, but died tragically soon thereafter – of which more later).

A ventricular extra beat falling early in the cardiac cycle, so that it coincides with ventricular repolarisation (the ‘R on T’ phenomenon), can provoke ventricular tachycardia (VT), and/or ventricular fibrillation (VF). The QT interval is measured from the beginning of the QRS complex (whether Q or R wave) to the end of the T wave. The latter may be difficult to define, especially when a U wave succeeds the T; however, the U wave tends to b…

[Pharmacoinformatics Feed From Poikonen’s Evernote]

Advertisements
No comments yet

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: